Boots WebMD Partners in Health
Return To Boots

Migraines & headaches health centre

Select a topic to explore more.
Select An Article

Rebound headaches (painkiller headaches)

Rebound headaches, also called painkiller headaches, are headaches cause by the overuse of pain-relieving medication.

Around 1 in 10 headaches may be caused by painkiller use, according to some estimates.

Follow the instructions

While over-the-counter pain relievers are helpful in reducing headache pain, they should be taken with caution because they could actually make your headaches worse if they are not taken correctly. The overuse, or misuse, of pain relievers - exceeding the recommended dosage on the label or not following your doctor's advice - can cause a 'rebound' into another headache.

When the pain relief medication wears off, you may experience a withdrawal reaction. This may prompt you to take more medication, which only leads to another headache and the desire to take yet more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.

Using too much pain relief medication appears to interfere with the brain centres that regulate the flow of pain messages to the nerves, worsening headache pain.

This rebound syndrome may be more likely if there if a medication contains caffeine.

While it can be beneficial, caffeine in medication, combined with caffeine from other sources such as tea, coffee, juice drinks or chocolate, makes you more vulnerable to a rebound headache.

In addition to rebound headaches, using pain relievers too often can lead to addiction, more intense pain when the medication wears off and possible serious side effects.

Which pain relievers are responsible for causing rebound headaches?

Many commonly used painkillers, when taken in larger amounts, taken too often, or taken for a long period of time can cause rebound headaches. These include:

  • Codeine
  • Paracetamol
  • Aspirin, ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs).

 

What is the treatment for rebound headaches?

Stopping using over-the-counter painkillers will usually stop rebound headaches.

For prescription medications, seek medical advice.

It may help a doctor if you keep track of doses taken and headache symptoms to see if there is a pattern.

A doctor may recommend stopping or tapering-off the medication, or trying an alternative painkiller.

Some experts advise against taking painkillers for headaches for longer than 2 days in a row or more than twice a week.

Once rebound headaches have stopped, it is usually OK to use the painkillers again when needed, but only as directed.

Next Article:

WebMD Medical Reference

Medically Reviewed by Dr Rob Hicks on October 10, 2016

Mind, body & soul newsletter

Look after your health and wellbeing.
Sign Up

Popular slideshows & tools on BootsWebMD

woman_holding_head_in_pain
How to help headache pain
rash on skin
Top eczema triggers to avoid
boost your metabolism
Foods to lower LDL (bad) cholesterol
period_questions_answered
Tips to support digestive health
woman looking at pregnancy test
Is your body ready for pregnancy?
sick child
Dos and don'ts for childhood eczema
couple makigh salad
Nutrition for over 50s
bucket with cleaning supplies in it
Cleaning and organising tips
adult man contemplating
When illness makes it hard to eat
Allergies
Allergy myths and facts
woman holding stomach
Understand this common condition